Involuntary Emotional Expression Disorder

Should doctors medicate people who laugh too much?

I was recently made aware of a new (anti-laughter) drug “Neurodex” that treats a newly created disorder called Involuntary Emotional Expression Disorder (IEED) or Emotional Lability, and asked to share my thoughts about it.

My humble guess is that the person asking the question wanted me to say that this new drug is one more illustration of how the Diagnostic and Statistical Manual of Mental Disorders (DSM) is primarily driven by the psychopharmacological industry and pathologizes normal behavior, such as grief, sadness, shyness, healthy rebelliousness, and now…laughter.

Things, however, are not that simple.

Understanding the context

There are 5 main categories of laughter

From a medical and therapeutic point of view there are 5 main kinds of laughter:

  1. Genuine or spontaneous laughter. (Humor is a part of this.)
  2. Self-induced simulated laughter. (Easiest way to introduce laughter into your life.)
  3. Stimulated laughter. (Someone tickles you.)
  4. Induced laughter. (You take something.)
  5. Pathological laughter.

Pathological laughter is not healthy

Involuntary Emotional Expression Disorder (IEED) is a disorder characterized by involuntary emotional displays of mood that are overly frequent and excessive. In the laughter world it is part of a form of pathological laughter referred to as PLC (Pathological Laughing and Crying) or Gelastic Seizure. People find themselves laughing uncontrollably at something that is only moderately humorous, being unable to stop themselves for several minutes or longer. (It is not infrequent for people subject to this to laugh themselves into exhaustion.)

Check the stats. It is more frequent than you may know: Involuntary Emotional Expression Disorder is most commonly observed after brain injury, people with dementia expressing a psychosis of some sort, or degeneration in amyotrophic lateral sclerosis (also known as Lou Gehrig disease), people with pseudobulbar palsy, and approximately 10% of multiple sclerosis patients.

My answer

While the risk of massive abuse exists with such a drug (e.g., in a mental hospital “Tommy gets on my nerve when he laughs, let’s give him some neurodex to have some peace”), you can reasonably conceive that in some specific cases, say someone with M.S. who wants to socialize yet can’t control their laughter/crying, such a drug can be justified as a short term solution.

I can only pray that the trained medical professionals who will be prescribing Neurodex will do so very wisely.

 Experience and learn with leading experts

We are leading experts in therapeutic laughter with over a decade of hands-on experience teaching on 4 continents and offer keynotes, seminars, workshops and specialist trainings worldwide! Contact us for more information.

Learn how to share joy and laughter with others! Here is the first step

About The Author

Sebastien Gendry

Sebastien Gendry is an international expert in laughter for wellness and wellbeing with over 11 years of full-time experience working with 1,000s of people on four continents. He has appeared on the Oprah Winfrey Show, 60 minutes, ABC Good Morning America, National Public Radio and many more national media. He is the creator of the Laughter Wellness method, an interactive practice focused on developing a positive attitude and designed to improve physical, mental, emotional and especially social wellbeing and integration. Sebastien currently dedicates most of his time running The Laughter Consultants, a team of professional wellbeing experts, as well as The Laughter Online University, a leading provider of eLearning solutions on Laughter Therapy, with students in 33 countries.

2 Comments

  • staceyaveriela

    Reply Reply October 7, 2016

    hey um my friends laughs too much and when she laughs i laugh is it bad. should we get medication or is it fine ,by the way we laugh for no reason on a random time and we laughed for an hour . we cant even drink water and we make up a random

    • Sebastien Gendry

      Reply Reply November 1, 2016

      “Too much” is a viewpoint. Compared to what? Otherwise if any activity, laughter included, creates physical distress then you should consult a medical doctor.

Leave A Response

* Denotes Required Field